Cortes JE, Hochhaus A, le Coutre PD et al.
University of Texas M D Anderson Cancer Center, Houston, TX, USA.
Editor’s note: Nilotinib is a structurally similar agent to imatinib and consequently it is important to determine risk of cross-intolerance when nilotinib is used second-line after imatinib intolerance. This study examined 95 patients with chronic-phase chronic myeloid leukemia (CP-CML) and 27 with accelerated-phase CML (AP-CML) who were intolerant of imatinib and received second-line nilotinib therapy. Intolerance was due to non-hematological toxicity in 63% and 56% of CP-CML and AP-CML cases, respectively. The most frequent causes were rash (n=33; 27%), fluid retention (n=23; 19%), diarrhea (n=13; 11%), myalgia/arthralgia (n=12; 10%), and alanine aminotransferase/aspartate aminotransferase (ALT/AST) elevations (n=4; 3%). Only one case of non-hematological toxicity recurred to grade 3/4 severity with nilotinib (diarrhea) and a three further cases recurred to grade 2 severity (diarrhea n=2 and ALT/AST elevation n=1). All four of these patients managed to continue with nilotinib therapy without dose reduction. Other nilotinib-associated toxicities occurred at expected frequencies compared with rates in patients with imatinib resistance (rash 44% vs. 25%; nausea 29% vs. 23%; headache 18% vs. 18%; constipation 17% vs. 12%; diarrhea 17% vs. 10%; and fatigue 17% vs. 22%).